Dense Fog, Alexander
- When
- August 16, 11:00 PM CST to August 17, 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Dense fog formed across parts of southern Illinois during the overnight hours and burned off early in the morning. The dense fog was mainly along and south of a line from the Marion-Carbondale area to Harrisburg.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog formed across parts of southern Illinois during the overnight hours and burned off early in the morning. The dense fog was mainly along and south of a line from the Marion-Carbondale area to Harrisburg. Visibility was at or below one-quarter mile. The fog formed under a light northeast wind flow from high pressure over the upper Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 10:50 PM CST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1150 PM CDT Tue Aug 16 2022
.UPDATE...
Issued at 1149 PM CDT Tue Aug 16 2022
Updated the forecast to issue a Dense Fog Advisory for much of
southern Illinois, the Purchase area of western Kentucky, and
southeast Missouri along the Mississippi River. Within the past
2 hours, occasional visibility reductions to 1/4 or 1/2 mile have
been observed at observation sites in Marion and Cairo IL, Paducah
KY, and Perryville MO. An expansion of the dense fog is expected
overnight given the saturated conditions, calm winds, and at least
partial clearing. The eastern boundary of the advisory stops
where only light rain fell on Tuesday, while the western edge is
where more sky cover is anticipated overnight. Patchy fog is
possible outside of the advisory, but it is not anticipated to be
as impactful. Will continue to monitor the forecast overnight and
make amendments as needed. Otherwise, the rest of the forecast
remains unchanged.
UPDATE Issued at 950 PM CDT Tue Aug 16 2022
Updated the forecast to include a mention of patches/areas of fog
late this evening and overnight. Latest surface observations
indicated visibility reductions to generally 3-5 miles at sites
from KMDH and KMWA to KPAH, KCIR, and KCGI. Most guidance suggests
the development of some fog tonight, albeit much later on. Given
the rain today, light winds, and partial clearing, we're concerned
the fog may become more of an issue as we head through the night.
As a result, we updated to lean the forecast in the direction of
the most pessimistic guidance we could find, the GFS MAV.
Further updates will likely be needed through the night. And we'll
need to monitor closely for the development of dense fog as well,
especially across much of southern Illinois, the Purchase area of
western Kentucky, and eastern portions of southeast Missouri that
see more clearing.
Otherwise, the remainder of the forecast is unchanged, except for
a slight reduction in and restriction to PoPs into southwestern
portions of the forecast area overnight.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 200 PM CDT Tue Aug 16 2022
Another wave of energy will pivot the mean long wave trof and
activate a round of showers, maybe isolated thunderstorms,
overrunning the surface boundary. This potential will be highest
in our southwest, nearer the boundary, lessening further
north/east. The pops decrease with time, as the axis of heaviest
rain continues with its shift further southward and westward
tonight-Wednesday. Additional qpf amounts will be thus be more
appreciative, than appreciable. Where said rainfall occurs and/or
low level moisture lingers tonight, and clouds manage to scatter,
patchy/locally dense fog is possible. The entirety of the
moisture will be slow to work out of the region, probably taking
until Thursday, when surface high pressure builds across the Mid
Mississippi and Ohio River Valley. This will allow a warmup from
70s/near 80 tmrw, to low-mid 80s Thursday, but still below
seasonal norms closer to 90. Similarly, lows in the lower half of
the 60s will keep running a little below seasonal norms in the
upper end of the 60s.
.LONG TERM...(Friday through Tuesday)
Issued at 200 PM CDT Tue Aug 16 2022
A trough centered over the northern plains will have implications
for the upcoming weekend while a ridge will be focused on the
western CONUS. Friday will still be slightly below normal with
mainly dry conditions as the FA will be centered in between mid
level disturbances with another trough departing the eastern CONUS.
A slight chance of an isolated thunderstorm remains possible across
the southern Pennyrile region, but overall limited impacts are
anticipated as models have been trending lower with QPF and
coverage.
For the weekend, SW winds at the sfc will advect moisture into the
Ohio Valley as a 500 mb trough moves SE towards the FA increasing
the risk for daily showers and thunderstorms. Saturday still looks
to be the drier of the two days with PoP progged only in the slight
chance category for most locations by the NBM while Sunday
increasing to a chance with more scattered convection. However,
ensembles still differ in the exact timing and location of convection
as model clusters really begin to diverge on Day 5 with the CMC
notably slower compared to the GFS/ECMWF. One big forecast question
is how quickly will a frontal passage occur early next week as there
will likely be a window where convection is a little more organized.
Overall, not expecting much in the way of severe weather as the main
concerns will be heavy rainfall and lightning with typical
summertime thunderstorms.
Less cloud cover on Saturday will allow for temperatures to return
to near normal before trending below normal once again into early
next week as a cold front moves through the FA.
&&
.AVIATION...
Issued at 547 PM CDT Tue Aug 16 2022
The main concern for tonight is the potential for low stratus or fog
where rain occurred today. Model guidance is not very helpful. There
is a wide range of model cigs and vsbys. The tafs will follow
continuity with the previous 18z tafs, keeping fog mentioned at kcgi
and kpah. Mention of ifr will be added to kcgi, and bcfg (patchy
fog) will be added to kpah. Winds will be light tonight, and
humidity is already high due to the rain. Any clearing of mid clouds
would favor fog formation.
After lingering early morning fog or stratus in the rain-moistened
areas, lots of clear sky is expected on Wed. Some scattered cumulus
clouds are expected, but cigs are not forecast at this time. Winds
will be northeast around 5 kt.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 8 AM CDT Wednesday for ILZ080-081-
084>086-088>090-092>094.
MO...Dense Fog Advisory until 8 AM CDT Wednesday for MOZ076-087-111-
112.
IN...None.
KY...Dense Fog Advisory until 8 AM CDT Wednesday for KYZ001>009.
&&
UPDATE...RJPHazardous Weather Outlook National Weather Service Paducah KY 1141 PM CDT Tue Aug 16 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1141 PM CDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Areas of dense fog are expected through the night across much of southern Illinois, the Purchase area of western Kentucky, and southeast Missouri along the Mississippi River. Please refer to the Dense Fog Advisory for more details. An isolated thunderstorm remains possible across far southern portions of southeast Missouri overnight. Lightning and heavy rain will be the main storm hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An isolated afternoon thunderstorm is possible over the far southeast portion of the western Kentucky Pennyrile region Friday. Scattered showers and thunderstorms are forecast across the entire Quad State Saturday through Monday. Locally heavy rain and lightning are the primary storm hazards to expect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050116, 1050117, 1050118, 1050119, 1050120, 1050121, 1050122, 1050123, 1050124.